Georgia, 2023

Rip Current in Georgia, June 21, 2023

June 21, 2023 · NWS CHS · 1 event in 1 county or zone

Low pressure lingering across the region supported gusty onshore flow, which led to rip currents along the southeast Georgia coast.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Low pressure lingering across the region supported gusty onshore flow, which led to rip currents along the southeast Georgia coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 21, 8:27 AM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 21, 8:27 AM EST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
927 AM EDT Wed Jun 21 2023

.SYNOPSIS...
Low pressure will remain stalled across the region, before
lifting to the north later in the week. A cold front will
approach the area early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Another wet and busy day is ahead. Morning vapor analysis shows
at least two well defined vorticity maximums poised to impact
the area today; one northwest of KAME with the second
near KDHN. Both these features are expected to move slowly east
through the day and intact with a weak stationary front that is
essentially bisecting the local forecast area. Fairly low
convective temperatures, high PWATs near 2", modest instability
and some low-level moisture transport will support another round
of numerous to widespread showers/tstms this afternoon which
will last well into the evening hours. The steering flow for
individual storms is forecast to remain fairly progressive, but
model hodographs look to support convective anchoring/training
which could enhance the risk for locally heavy rainfall and
flooding of mainly low-lying and poor drainage areas. While
there is a risk for an isolated instance of flash flooding given
some locations have already picked up over 4-6" in places over
the past two days, the risk for flash flooding still looks too
small to justify the issuance of a Flood Watch for any portion
of Southeast South Carolina and Southeast Georgia at this time.
In addition to heavy rainfall/flooding, an isolated severe tstm
with locally damaging winds from wet microbursts can not be
completely ruled out.

For the mid-morning update, pops were adjusted slightly based
on the latest CAMs with max values peaking at 70-90%, highest
west of the I-95 corridor and mainly during the mid-afternoon to
late evening hours. Highs in the lower-mid 80s look on track.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
Cutoff low spinning over the region at the start of the period will
begin to make northward progress through late week, before
eventually transitioning to an open wave. An associated surface low
will take a similar track with the nearly stationary front draped
across the region to finally lift north of the area. Deep moisture
characterized by PWats of 1.75-2 inches will remain in place. This
pattern will support numerous to widespread showers and
thunderstorms both Thursday and Friday. Localized heavy rain could
result in minor flooding, and Flood Advisories could be needed. WPC
highlights the area in a Slight Risk for excessive rainfall
Thursday, then Marginal for Friday. The threat for organized severe
weather is low, but certainly can't rule out a few stronger to
perhaps severe storms each day. High temperatures will stay below
normal, mainly in the lower to middle 80s, warmest on Friday. Lows
will average in the upper 60s to lower 70s.

The surface pattern will feature a trough of low pressure inland,
with high pressure offshore on Saturday. Aloft, a mid level trough
will be positioned over the eastern CONUS. There should be
significantly less convective coverage than previous days, generally
becoming more typical of summertime and driven by daytime heating
and the sea breeze. The forecast features rain chances peaking in
the 30-50% range. High temperatures will moderate closer to
normal.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
Fairly quiet weather expected on Sunday with just isolated to
perhaps scattered showers and thunderstorms possible during the day.
A mid level trough will then amplify over the eastern U.S. Monday
into Tuesday as a stronger wave passes across the Great Lakes region
and into the Northeast. This will help drive a cold front towards
the area, bringing some increase in rain chances. Drier conditions
are expected to return on Wednesday. Temperatures through the period
will be near normal.

&&

.AVIATION /13Z WEDNESDAY THROUGH SUNDAY/...
KCHS/KJZI/KSAV: A stationary front will fluctuate across the
area today into tonight, while waves of low pressure ride along
the front. This along with surface low pressure in Alabama and
an upper level low over or near the southern Appalachians, plus
diurnal heating will generate numerous to widespread SHRA/TSRA
this afternoon into this evening, before coverage diminishes
some overnight. The better chances for direct impacts due to the
convection will be at KCHS and KSAV, where we have a TEMPO for
MVFR conditions from 19-23Z. We'll show just VCSH and VCTS at
KJZI for now. Adjustments to the forecast will likely be
required as trends become more definite.

Extended Aviation Outlook: Periodic flight restrictions in showers
and thunderstorms are possible Thursday and Friday, including
localized conditions IFR or lower. Shower/thunderstorm coverage
will decrease over the weekend.

&&

.MARINE...
Today: A stationary front will waver inland, with waves of low
pressure along the front, while the Atlantic high is found far
to the south and east of the local waters. While there will be
some variability to the winds across the South Carolina waters
this morning, winds on these waters and all day on the Georgia
waters will be S or SW at 15 or perhaps 15-20 kt. Seas will hold
at 4 feet or less throughout.

Tonight: Not much change in the synoptic pattern, except that
the gradient pinches a bit between the inland front and the
offshore high. S and SW winds will increase to 20 or 20-25 kt
over the Atlantic waters, and we could require Small Craft
Advisories. But since it looks marginal, we will defer to the
daytime forecasters to determine whether any advisories will be
required.

Mariners are advised to remain weather alert today and tonight,
as there will be decent coverage of showers and t-storms. Some
of the stronger convection will generate gusty winds, frequent
lightning strikes and heavy rains reducing visibilities to 1 NM
or less. Marine Weather Statements and/or Special Marine
Warnings could become necessary.

Thursday through Monday: Southerly flow will prevail through much of
the period. Elevated winds of 15-20 kt on Thursday could support a
Small Craft Advisory across portions of the coastal waters. Winds
will then settle into the 10-15 knot range late week into early next
week with seas averaging 2-4 feet. Locally heavy rainfall in
thunderstorms Thursday and Friday could produce gusty winds and
visibilities below 1 NM at times.

&&

.TIDES/COASTAL FLOODING...
Tides continue to run exceptionally high, and due to the
combination of these elevated tides, increasing south-southwest
winds and potentially moderate rains, there will be a risk for
shallow coastal flooding in Charleston Harbor with the high tide
around 11 PM tonight. A Coastal Flood Advisory could be
required for Charleston and coastal Colleton County.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&
Hazardous weather outlook, Jun 21, 3:10 AM EST, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
410 AM EDT Wed Jun 21 2023

SCZ049-050-220815-
Coastal Colleton-Charleston-
410 AM EDT Wed Jun 21 2023

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Today and tonight.

Heavy Rainfall: Numerous to widespread showers and thunderstorms are
expected this afternoon into tonight. Locally heavy rainfall is
possible, and Flood Advisories could be needed.

Coastal Flooding: Tides will continue far above predicted levels, a
shallow coastal flooding is possible with the high tide tonight. A
Coastal Flood Advisory could be required.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heavy Rainfall: Numerous to widespread showers and thunderstorms are
expected Thursday. Locally heavy rainfall is possible, and Flood
Advisories could be needed.

Rip Currents: There is a moderate risk for rip currents at the
beaches for Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047-052-220815-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
410 AM EDT Wed Jun 21 2023

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Heavy Rainfall: Numerous to widespread showers and thunderstorms are
expected this afternoon into tonight. Locally heavy rainfall is
possible, and Flood Advisories could be needed.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heavy Rainfall: Numerous to widespread showers and thunderstorms are
expected Thursday. Locally heavy rainfall is possible, and Flood
Advisories could be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ048-051-220815-
Beaufort-Coastal Jasper-
410 AM EDT Wed Jun 21 2023

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Today and tonight.

Heavy Rainfall: Numerous to widespread showers and thunderstorms are
expected this afternoon into tonight. Locally heavy rainfall is
possible, and Flood Advisories could be needed.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heavy Rainfall: Numerous to widespread showers and thunderstorms are
expected Thursday. Locally heavy rainfall is possible, and Flood
Advisories could be needed.

Rip Currents: There is a moderate risk for rip currents at the
beaches for Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-220815-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
410 AM EDT Wed Jun 21 2023

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Chatham

When
June 21, 11:00 AM EST to 12:00 PM EST
Where
Coastal Chatham forecast zone
Reported by
Lifeguard

Tybee Island lifeguards reported several rip currents of moderate strength along Tybee Beach, requiring one swimmer to be rescued.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110298.